Hail, Washington
- When
- May 26, 3:20 PM CST
- Where
- Washington County, 1 mi SW of Bogalusa
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.760, -89.862
A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 26, 2:47 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 347 PM CDT THU MAY 26 2011 .SHORT TERM... FRONT DEMARCATED WITH RADAR DETECTED LINE OF SHOWERS AND THUNDERSTORMS GENERALLY FROM HATTIESBURG TO HAMMOND TO LOWER ATCHAFALAYA BASIN...AND MOVING WITH A SLOW EASTWARD DRIFT. LARGE STATIONARY CELL OVER JACKSON COUNTY APPEARS TO BE STUCK ON SEA BREEZE...WITH BACKWARD PROPAGATING VECTOR CHARACTERISTICS AS LARGER SCALE SHORT-WAVE APPROACHES. RADAR RAINFALL ESTIMATES ARE LIKELY HAIL CONTAMINATED WITH THAT CELL BUT IS LIKELY IN EXCESS OF 5 INCHES AT THIS TIME. CERTAINLY...THIS IS BENEFICIAL FOR DROUGHT RELIEF IN JACKSON COUNTY...BUT NOT QUITE LARGE SCALE ENOUGH TO BENEFIT OTHER COUNTIES/PARISHES. AREAS SOUTH OF THE TIDAL LAKES HAVE HAD LITTLE CONVECTION AND AMPLE MOISTURE AND INSTABILITY REMAINS IN PLACE TO BE TAPPED REMAINDER OF THIS AFTERNOON/EVENING. WILL MAINTAIN SOME POPS THROUGH SUNSET BUT MOST ACTIVITY WILL LIKELY DISSIPATE SHORTLY THEREAFTER. .LONG TERM... MODELS SHOW VERY LARGE SCALE HIGH PRESSURE RIDGE OVER WESTERN ATLANTIC BUILDING INTO THE GULF STATES THROUGH THE WEEKEND AND BECOMING ENHANCED BY STRONG RIDGING ALOFT TO SUPPRESS CONVECTIVE DEVELOPMENT FOR QUITE SOME TIME. LARGE SCALE SUBSIDENCE SHOULD KEEP TEMPERATURES ABOVE NORMAL FROM SUNDAY THROUGH LATE NEXT WEEK. WILL MAINTAIN THE 10 PERCENT RAIN CHANCE EACH DAY IN HOPES OF LAKE AND SEA BREEZE DEVELOPMENTS...BUT THIS MAY BE A REACH. && .AVIATION... VFR CONDITIONS TO PREVAIL EXCEPT TEMPO LOWER CONDITIONS IN THUNDERSTORMS THROUGH 01Z FOR TERMINALS EAST OF KMCB-KBTR. && .MARINE... GENERAL LIGHT TO MODERATE SOUTHEAST FLOW TO BE MAINTAINED THROUGH THE WEEKEND...BECOMING A LITTLE MORE EASTERLY IN TIME EARLY NEXT WEEK. A SWELL TRAIN GENERATED THROUGH THE FLORIDA STRAITS MAY PRODUCE A GROUND SWELL THAT AFFECTS THE OUTER COASTAL WATERS BY MONDAY. && .PRELIMINARY POINT TEMPS/POPS... MCB 58 88 64 90 / 10 0 0 0 BTR 62 90 68 91 / 10 0 0 0 ASD 64 87 67 88 / 10 0 0 0 MSY 68 87 70 87 / 10 0 0 0 GPT 66 85 68 85 / 20 0 0 0 PQL 65 86 64 86 / 20 0 0 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 24/RR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1049 AM CDT THU MAY 26 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040- 046>050-056>070-MSZ068>071-077-080>082-271600- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL- PEARL RIVER-HANCOCK-HARRISON-JACKSON- 1049 AM CDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN ISOLATED TORNADO CAN NOT BE RULED OUT. FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 95/DM
LAZ039-MSZ077-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 112 PM CDT THU MAY 26 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING PEARL RIVER COUNTY...WASHINGTON PARISH... AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF FRANKLINTON... MOVING NORTHEAST AT 25 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BOGALUSA...CROSSROADS...VARNADO...ANGIE AND POPLARVILLE THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
MSZ082-261930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 128 PM CDT THU MAY 26 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON COUNTY... AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR OCEAN SPRINGS...OR ABOUT 5 MILES NORTHEAST OF OCEAN SPRINGS...MOVING EAST AT 25 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...VANCLEAVE...ESCATAWPA AND MOSS POINT THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
LAZ039-MSZ077-261900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 137 PM CDT THU MAY 26 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PEARL RIVER COUNTY...WASHINGTON PARISH... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF BOGALUSA...OR ABOUT OVER ANGIE...MOVING EAST AT 25 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ANGIE. THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
MSZ081-262015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 208 PM CDT THU MAY 26 2011 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING HARRISON COUNTY... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTH OF DIAMONDHEAD...OR ABOUT 9 MILES WEST OF SAUCIER...MOVING EAST AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...SAUCIER THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG VANCLEAVE 30.54N 88.67W
05/26/2011 JACKSON MS LAW ENFORCEMENT
REPORTS OF POWER OUTAGES AND BLOWN TRANSFORMERS IN
VANCLEAVE
&&
DMANNINGLAZ039-MSZ077-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 355 PM CDT THU MAY 26 2011 ...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH... PEARL RIVER COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTH OF BOGALUSA...OR ABOUT 4 MILES SOUTHWEST OF VARNADO...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...VARNADO... CROSSROADS...ANGIE AND POPLARVILLE THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Damage began at Birtrue Road east of Louisiana Highway 40. The tornado then continued eastward producing EF2 damage to homes on Birtue and Thornhill Roads. EF3 damage was observed near the intersection of Jenkins Cemetery Road and Louisiana Highway 40. Two homes had extensive damage with 90 percent of their roofs ripped off and collapse of some exterior walls. Three homes suffered significant damage, as well as 10 to 15 un-anchored mobile homes.
One tree and numerous limbs were knocked down at Louisiana Highway 59 and Interstate 12. Marble size hail was also reported.
Large trees were blown down along Louisiana Highway 1088 near Cypress Street.
Hail ranging in size from marble to half dollar size was observed at the National Weather Service Office.
Quarter size hail was reported by an off duty NWS employee.
Nickel to quarter size hail was reported in the Irish Bayou area near Interstate 10.
Hail the size of quarters was reported in the Marrero-Lafitte-Larose Highway area near Lafitte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298931, 298933, 298934, 298935, 298936, 298937, 298938, 298940, 298941, 298942, 298943.